The Epiphany Blog

artistic heroin addict

The Pain of Addiction: Heroin Withdrawal Timeline

Written By Epiphany - February 28th, 2017

It’s no secret that Heroin addiction is on the rise. An epidemic of abuse is plaguing the country, increasing among most age groups and across all levels of income.  According to the National Institute on Drug Abuse, between 2002 and 2015 there was a 6.2-fold increase in the total number of deaths from a heroin overdose.1

To comprehend the power of heroin addiction, the timing and intensity of heroin withdrawal must be understood. After an addict injects, snorts or smokes heroin, the initial euphoric feeling they feel can be described as a “rush” – an upwelling of sensation that can be accompanied by dry mouth and the skin feeling warm.  This feeling is short-lived, however, and once it passes, breathing, heartbeat, and other basic body functions slow down. The user enters a drowsy period that lasts for several hours.

The sought-after high a heroin addict seeks lasts only minutes. It is a short-acting drug, which means that while the desired high takes effect rapidly, it also leaves the bloodstream quickly. Within hours, once the drowsy effects have begun to fade, the craving for more heroin begins to take hold. The dependency is a result of neurochemical and molecular changes in the brain. If the addict does not inject or take another hit of heroin, he or she will start to experience withdrawal symptoms.  Heroin withdrawal is biological, a medical condition where the user is susceptible to the onset of heroin withdrawal whenever he or she stops using heroin.

For most users, heroin withdrawal symptoms start within six to twelve hours of their last dose of heroin, but for some heavy users symptoms can begin as quickly as four hours after. These symptoms can range from mild to severe. Intensity of heroin withdrawal will vary by the amount of heroin consumed, duration and frequency of use, as well as the user’s overall health. Some of the effects of withdrawal may include:

 

  • Sweats
  • Chills
  • Nausea
  • Cramping
  • Vomiting
  • Diarrhea
  • Anxiety
  • Depression
  • Rapid Heart Rate
  • Muscle Spams
  • Depression
  • Impaired Breathing

 

The peak of withdrawal occurs two to three days after the last dose of heroin, with the symptoms beginning to subside after about a week.  However, Post-Acute Withdrawal symptoms can persist for weeks, or even years. Some signs of Post-Acute Withdrawal are insomnia, anxiety, sensitivity to stress, and / or difficulty with cognitive thinking.  These symptoms can lead to relapse, and awareness and management of Post-Acute Withdrawal is fundamental to maintaining sobriety.

The timeframe of heroin withdrawal can actually be proxy measured, by measuring the size of the addict’s pupils. If the user’s pupils are large, that is an indication that they are experiencing acute heroin withdrawal. However, as time passes and withdrawal symptoms fade, the pupil’s will get smaller, eventually returning to normal.

Withdrawal from heroin isn’t considered life-threatening in and of itself. Addicts are more likely to die overdosing from heroin than quitting heroin and experiencing withdrawal. However, there is a risk that some of the medical and psychological symptoms can lead to complications that can be deadly. Heroin withdrawal is not something that should be taken lightly, or attempted alone. It is highly recommended that an addict get the support of professional medical and / or mental health professionals who can help manage the side-effects from withdrawal in a safe environment.

Several minutes of a high, which becomes more and more difficult to attain with increased heroin use, leads to the potential for crippling withdrawal symptoms within hours. This compels the addict to consume more and more, perpetually, in order to avoid this excruciating state.  The very drug causing the pain becomes the only recourse to alleviate it. One of the most frightening aspects of heroin is the realty that a user can become sucked into this cycle of addiction after only one use.

The dated perception of the heroin addict as a junkie in an ally is no longer applicable. The drug knows no economic, racial or gender boundaries. This increase in abuse is in large part due to the fact that it is now more easily available throughout cities as well as suburbs, in forms that are easier to consume by smoking or snorting. However, while inhaling something through the mouth or nose may make the drug appear less dangerous than injecting it, heroin is just as addictive regardless of how the high is achieved. Further fueling the rise in addiction is the need for users to find a cheaper, more easily attainable form of opioids like OxyContin and Vicodin.

The intense desire to recapture that initial euphoric sensation, coupled with the pain of withdrawal closing in on the addict within hours and lasting for days, leads to a deadly combination that ends in heroin addiction. The horror of experiencing heroin withdrawal propels addicts to continue using, even as their bodies, minds and lives catastrophically deteriorate. It is an extremely addictive drug that enslaves its users in a cycle of dependency.

  1. https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates